Kansas, 2013

Hail and Damaging Winds in Kansas, June 27, 2013

June 27, 2013 · NWS TOP · 35 events in 9 counties and zones

On the afternoon of June 27, 2013 a very moist and unstable air mass moved into the area out ahead of a front advancing through KS. During the morning hours elevated convection moved through extreme NE KS, SE NE, and WN MO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the afternoon of June 27, 2013 a very moist and unstable air mass moved into the area out ahead of a front advancing through KS. During the morning hours elevated convection moved through extreme NE KS, SE NE, and WN MO. During the afternoon dew points reached the mid to upper 70s and temperatures reached the 90s, while temps in central KS reached the 100s. Outflow from previous convection stabilized the environment until late afternoon when thunderstorms developed over the center portion of our area. The storms were mostly elevated hail producers, which went on to produce wind gusts up to 70 mph over southern portions of our area later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 27, 11:55 AM CST, 55 minutes earlier.

Area forecast discussion, Jun 27, 11:55 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1255 PM CDT THU JUN 27 2013

...UPDATED SHORT TERM AND AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1232 PM CDT THU JUN 27 2013

AT 18Z...AN OUTFLOW BOUNDARY EXTENDED FROM NEAR OTTAWA TO JUNCTION
CITY TO WASHINGTON...AND HAD ALREADY MIXED OUT A BIT NEAR THE
NEBRASKA BORDER AS EVIDENCED BY BEATRICE WINDS TURNING OUT OF THE
SSE. THE COLD SIDE OF THE OUTFLOW HAD STABALIZED A BIT AT THE
SURFACE BUT ELEVATED PARCELS REMAINED VERY UNSTABLE. MEANWHILE...
THE WARM SIDE OF THE OUFLOW WAS EXTREMELY UNSTABLE WITH DEWPOINTS
IN THE MID 70S AND TEMPERATURES CLIMBING WELL INTO THE 90S. DEEP
LAYER SHEAR IS SUFFICIENT FOR SUPERCELL STRUCTURES PARTICULARLY
WHEN COMBINED WITH THE EXTREME INSTABILITY IN PLACE. A SOMEWHAT
ORGANIZED AREA OF CONVECTION HAS BEEN STEADILY MOVING SSE ACROSS
SOUTHEAST NEBRASKA AND HAS SHOWN SIGNS OF INCREASING ORGANIZATION
AND DEVELOPMENT ON THE WESTERN FLANK WHERE THE INSTABILITY FEED IS
MORE SUBSTANTIAL.

FEEL THAT THE MOST LIKELY SCENARIO FOR THIS AFTERNOON AND EVENING
IS FOR THE ACTIVITY IN SOUTHERN NEBRASKA TO FURTHER ORGANIZE...
LIKELY DEVELOPING A FORWARD PROPAGATING COLD POOL WHILE ALSO
MAINTAINING EMBEDDED SUPERCELL STRUCTURES. THIS SEEMS TO BE A
RATHER FAVORABLE SETUP FOR A DAMAGING WIND EVENT...ESPECIALLY
ANYWHERE ON THE WARM SIDE OF THE OUTFLOW BOUNDARY BUT PERHAPS
EXTENDING INTO THE COOL SIDE OF THE OUTFLOW BY 100 MILES OR SO AS
WELL. THE MAGNITUDE OF INSTABILITY ALONG WITH THE SHEAR PROFILE
SUGGEST THE POTENTIAL FOR VERY LARGE HAIL...PERHAPS ACCOMPANIED BY
VERY STRONG WINDS AT TIMES. TORNADO POTENTIAL IS NON-ZERO...BUT
WOULD SEEM TO BE LIMITED TO AREAS WHERE THE STORMS INTERSECT THE
REMNANT OUTFLOW BOUNDARY AND TO ANY ORGANIZED CELLS ON THE WEST
END OF ANY BOW ECHO. WOULD ALSO NEED TO KEEP AN EYE ON ANY BOOKEND
VORTEX THAT COULD DEVELOP IN A WELL ORGANIZED BOW ECHO. THE BOTTOM
LINE IS THAT AN ORGANIZED SEVERE WEATHER THREAT IS EXPECTED THIS
AFTERNOON WITH THE PRIMARY THREATS BEING A COMBINATION OF WINDS UP
TO 80 MPH AND HAIL UP TO TENNIS BALL SIZE. DO EXPECT STORMS TO
COME TO AN END BY LATE EVENING WITH MORE PLEASANT CONDITIONS
EVENTUALLY SETTLING INTO THE AREA BEHIND AN INCOMING COLD FRONT.

BARJENBRUCH

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 313 AM CDT THU JUN 27 2013

QUITE A PATTERN CHANGE ON THE WAY FRIDAY INTO THE WEEKEND. COOL
CANADIAN HIGH PRESSURE SURGES SOUTHWARD UNDER NORTHERLY FLOW
ALOFT...DROPPING TEMPERATURES TO AROUND 90 FRIDAY WITH A FALL IN
TO THE 80S TO LOWER 80S BY THE END OF THE WEEKEND. HIGHLY
AMPLIFIED MERIDIONAL UPPER PATTERN CONTINUES THROUGH
TUESDAY...WITH ANOTHER PIECE OF ENERGY ROTATING THROUGH THE FLOW
INTO THE BACKSIDE OF THE UPPER EASTERN TROF...POSSIBLY RETROGRADING
IT BACK WESTWARD OVER THE CENTRAL PLAINS BY MID WEEK. THIS WOULD
BRING INCREASED CHANCE FOR PRECIP TOWARD WEDNESDAY AND WILL
REFLECT IN FORECAST. ALSO STILL A SIGNAL FOR AN IMPULSE TO MOVE
ACROSS THE EAST ON SUNDAY AND WILL CARRY SLIGHT CHANCE THEN AS
WELL. OTHERWISE A DRY AND BELOW NORMAL FORECAST FOR THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1232 PM CDT THU JUN 27 2013

A LINE OF STRONG TO SEVERE TSRA WILL IMPACT MHK...AND LIKELY
TOP/FOE THIS AFTERNOON WITH VERY LARGE HAIL AND DAMAGING WINDS
POSSIBLE. MHK SEEMS TO BE DIRECTLY IN LINE WITH THIS POTENTIAL
WHILE TOP/FOE MAY BE ON THE EASTERN FRINGE OF THE STRONGEST WINDS.
HAVE TRIED TO IDENTIFY A 2 HOUR WINDOW FOR WORST CONDITIONS IN
TEMPO GROUP WITH FAIR CONFIDENCE IN TIMING. MAGNITUDE OF WIND
SPEEDS MAY NEED TO BE INCREASED AS CONFIDENCE IN SPEEDS INCREASES.
OTHER THAN TSRA POTENTIAL...VFR CONDITIONS ARE EXPECTED FOR THE
MAJORITY OF THE TAF.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ020>022-034>038-
054>056-058-059.

&&

SHORT TERM...BARJENBRUCH
LONG TERM...67
AVIATION...BARJENBRUCH
Hazardous weather outlook, Jun 27, 11:30 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1230 PM CDT THU JUN 27 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-281730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1230 PM CDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED THIS
AFTERNOON AND EVENING ACROSS THE ENTIRE AREA ALONG AN ADVANCING
COLD FRONT. HAIL TO TENNIS BALL SIZE OR LARGER AND DAMAGING WINDS
UP TO 80 MPH ARE EXPECTED WITH THE STRONGEST STORMS LATE TODAY.
THERE IS ALSO A SMALL POTENTIAL FOR ONE OR TWO TORNADOES. THE
GREATEST POTENTIAL FOR SEVERE STORMS IS NEAR AND SOUTHWEST OF A
LINE FROM MARYSVILLE TO TOPEKA TO OTTAWA.

A HEAT INDEX OF 104 TO 109 DEGREES IS EXPECTED ACROSS PARTS OF
NORTH CENTRAL AND EAST CENTRAL KANSAS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY IN PORTIONS OF NORTHEAST AND
EAST CENTRAL KANSAS...AND FOR THE ENTIRE AREA TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...PARTICULARLY NEAR AND WEST OF A LINE FROM MARYSVILLE TO
TOPEKA TO OTTAWA.

In the hours before

Special weather statement, Jun 27, 9:13 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 AM CDT THU JUN 27 2013

KSZ011-012-271545-
BROWN-NEMAHA-
1013 AM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND
NORTHWESTERN BROWN COUNTIES...

THROUGH 1045 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25
MPH ACROSS PORTIONS OF NORTHEASTERN NEMAHA AND NORTHWESTERN BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE SABETHA...
MORRILL...FAIRVIEW...HAMLIN AND RESERVE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3980 9559 3985 9584 4000 9598 4001 9592
      4000 9540
TIME...MOT...LOC 1514Z 294DEG 20KT 4003 9583

BARJENBRUCH
Special weather statement, Jun 27, 10:07 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1107 AM CDT THU JUN 27 2013

KSZ012-271645-
BROWN-
1107 AM CDT THU JUN 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR BROWN COUNTY...

THROUGH 1145 AM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 35
MPH ACROSS PORTIONS OF BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE POWHATTAN...HIAWATHA...WILLIS...ROBINSON AND
EVEREST.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3985 9533 3965 9534 3965 9539 3982 9578
      3994 9576
TIME...MOT...LOC 1607Z 295DEG 29KT 3986 9565

BARJENBRUCH

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

27 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
June 27, 12:50 PM CST
Where
Washington County, 1.48 mi NNE of Hanover
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -96.870

Hail, Pottawatomie

When
June 27, 5:44 PM CST to 5:47 PM CST
Where
Pottawatomie County, 4.28 mi NNW of Fostoria
Measured
1.75 in hail
Reported by
Public
Coordinates
39.490, -96.540

Hail, Pottawatomie

When
June 27, 5:44 PM CST to 5:47 PM CST
Where
Pottawatomie County, 4.28 mi NNW of Fostoria
Measured
2 in hail
Reported by
Public
Coordinates
39.490, -96.540

Measured 2.25 inch hail.

Hail, Pottawatomie

When
June 27, 5:44 PM CST to 5:47 PM CST
Where
Pottawatomie County, 4.28 mi NNW of Fostoria
Measured
2 in hail
Reported by
Public
Coordinates
39.490, -96.540

Measured 2.25 inch hail.

Hail, Jackson

When
June 27, 5:52 PM CST
Where
Jackson County, 0.87 mi NE of Circleville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.510, -95.860

Hail, Jackson

When
June 27, 6:03 PM CST
Where
Jackson County, 2.54 mi ENE of Holton
Measured
0.88 in hail
Reported by
Public
Coordinates
39.490, -95.710

Hail, Pottawatomie

When
June 27, 6:05 PM CST to 6:06 PM CST
Where
Pottawatomie County, Westmoreland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.400, -96.420

Hail, Jackson

When
June 27, 6:07 PM CST to 6:08 PM CST
Where
Jackson County, 2.76 mi WSW of Larkinburg
Measured
1.25 in hail
Reported by
Public
Coordinates
39.460, -95.620

Hail, Pottawatomie

When
June 27, 6:07 PM CST to 6:09 PM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland
Measured
1.75 in hail
Reported by
Public
Coordinates
39.390, -96.410

Report from social media...time estimated from radar.

Hail, Jackson

When
June 27, 6:10 PM CST to 6:11 PM CST
Where
Jackson County, 1.27 mi WSW of Larkinburg
Measured
1 in hail
Reported by
Public
Coordinates
39.460, -95.590

Hail, Pottawatomie

When
June 27, 6:43 PM CST to 6:46 PM CST
Where
Pottawatomie County, 0.69 mi S of Flush
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.290, -96.450

Hail, Riley

When
June 27, 6:45 PM CST to 6:47 PM CST
Where
Riley County, 0.69 mi N of Walsburg
Measured
1.5 in hail
Reported by
Public
Coordinates
39.360, -96.800

Hail, Riley

When
June 27, 6:49 PM CST to 6:50 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Hail, Pottawatomie

When
June 27, 7:02 PM CST to 7:05 PM CST
Where
Pottawatomie County, 2.81 mi N of Flush
Measured
1.75 in hail
Reported by
Public
Coordinates
39.340, -96.440

Photo reported on social media...time estimated from radar.

Hail, Riley

When
June 27, 7:06 PM CST to 7:07 PM CST
Where
Riley County, 3.85 mi SE of Riley
Measured
1 in hail
Reported by
Public
Coordinates
39.260, -96.780

Report from social media.

Hail, Riley

When
June 27, 7:06 PM CST to 7:09 PM CST
Where
Riley County, 5.55 mi N of Keats
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -96.710

Hail, Riley

When
June 27, 7:13 PM CST to 7:14 PM CST
Where
Riley County, 3.5 mi WSW of Rocky Ford
Measured
1 in hail
Reported by
Public
Coordinates
39.210, -96.640

Photo from social media...time estimated from radar.

Hail, Riley

When
June 27, 7:27 PM CST to 7:28 PM CST
Where
Riley County, 3.81 mi W of Rocky Ford
Measured
1 in hail
Reported by
Public
Coordinates
39.240, -96.650

Hail, Shawnee

When
June 27, 7:36 PM CST to 7:37 PM CST
Where
Shawnee County, 2.12 mi NW of Kiro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -95.830

Delayed report.

Hail, Geary

When
June 27, 7:38 PM CST to 7:40 PM CST
Where
Geary County, 6.06 mi ESE of (Fri)marshall Aaf Ft
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -96.660

The wind gusts was estimated around 55 mph.

Hail, Shawnee

When
June 27, 7:39 PM CST
Where
Shawnee County, 2.33 mi SSE of Grove
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.150, -95.850

Hail, Shawnee

When
June 27, 7:39 PM CST to 7:40 PM CST
Where
Shawnee County, 2.12 mi NE of Silver Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -95.840

Thunderstorm Wind, Geary

When
June 27, 7:43 PM CST to 7:46 PM CST
Where
Geary County, Junction City
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.030, -96.830

Winds measured by asos.

Thunderstorm Wind, Shawnee

When
June 27, 7:47 PM CST to 7:49 PM CST
Where
Shawnee County, 0.87 mi SW of Kiro
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.090, -95.810

Wind gusts estimated around 60 mph.

Thunderstorm Wind, Geary

When
June 27, 7:49 PM CST to 7:51 PM CST
Where
Geary County, 7.21 mi SE of (Fri)marshall Aaf Ft
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -96.660

Dime size hail also reported.

Thunderstorm Wind, Geary

When
June 27, 8:00 PM CST to 8:02 PM CST
Where
Geary County, 1.61 mi W of Olson
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -96.830

Wind gusts estimated around 60 to 70 mph.

Hail, Morris

When
June 27, 8:15 PM CST to 8:16 PM CST
Where
Morris County, 1.76 mi ESE of Parkerville
Measured
1 in hail
Reported by
Public
Coordinates
38.760, -96.620

Hail, Douglas

When
June 27, 8:33 PM CST to 8:34 PM CST
Where
Douglas County, 0.87 mi SE of Lecompton
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -95.390

Photo from social media...time estimated from radar.

Hail, Douglas

When
June 27, 8:50 PM CST to 8:51 PM CST
Where
Douglas County, 2.14 mi SSE of Lake View
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.990, -95.270

Mostly dime size with a few quarters.

Hail, Douglas

When
June 27, 8:50 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.960, -95.260

Report relayed from KS public radio.

Hail, Douglas

When
June 27, 8:51 PM CST to 8:52 PM CST
Where
Douglas County, 1.75 mi WSW of Lawrence
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.960, -95.260

Thunderstorm Wind, Lyon

When
June 27, 8:59 PM CST to 9:03 PM CST
Where
Lyon County, 3.21 mi SSW of Lang
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.430, -96.110

Small branches down.

Thunderstorm Wind, Lyon

When
June 27, 9:00 PM CST to 9:03 PM CST
Where
Lyon County, 7.01 mi NNE of Plymouth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.510, -96.260

Tree 2 ft in diameter and limbs up to 10 inches are down. Report from social media...time estimated from radar.

Thunderstorm Wind, Lyon

When
June 27, 9:00 PM CST to 9:03 PM CST
Where
Lyon County, 2.17 mi E of Emporia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.400, -96.140

Wind gusts estimated around 60 to 70 mph.

Thunderstorm Wind, Lyon

When
June 27, 9:02 PM CST to 9:04 PM CST
Where
Lyon County, 2.97 mi NNW of Neosho Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.410, -96.000

Wind gusts estimated around 60 to 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450714, 450715, 450716, 450717, 450722, 450718, 450719, 450720, 450721, 450723, 450724, 450725, 450726, 450727, 450728, 450729, 450730, 450732, 450737, 450738, 450739, 450740, 450741, 450742, 450743, 450744, 450745, 450746, 450747, 450748, 450749, 450750, 450751, 450752, 450753.